Hail, Frontier
- When
- June 20, 8:30 PM CST
- Where
- Frontier County, 10.1 mi E of Hugh Butler Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.390, -100.510
An isolated severe storm developed along a surface front situated across southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated severe storm developed along a surface front situated across southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 5:59 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 659 PM CDT THU JUN 20 2013 .SYNOPSIS... ISSUED AT 335 PM CDT THU JUN 20 2013 NOT MUCH CHANGING WITH THE OVERALL UPPER LEVEL PATTERN TODAY FROM YESTERDAY. LOW CONTINUES TO SPIN ACROSS THE PACIFIC NORTHWEST...WITH WEAK RIDGING ACROSS THE SOUTHERN PLAINS AND A SUBTLE TROUGH OVER SE CANADA INTO NEW ENGLAND. AT THE SURFACE A COLD FRONT CONTINUES TO PUSH INTO NORTHWESTERN NEBRASKA. A DRY LINE IS ANALYZED ACROSS THE PANHANDLE WITH DEW PTS HAVING DROPPED FROM AROUND 60 INTO THE 30S. PESKY STRATUS CONTINUES ACROSS MUCH OF CENTRAL/N CENTRAL NEBRASKA. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 335 PM CDT THU JUN 20 2013 DIFFICULT FORECAST TODAY AND TOMORROW...ESPECIALLY TO LOCATION AND TIMING OF CONVECTION. VERY GOOD INSTABILITY ACROSS THE AREA...WITH MUCH OF THE CWA SEEING CAPE VALUES 3K TO 5K J/KG...HOWEVER A STRONG CAP IS ALSO IN PLACE. MODELS SHOWING LITTLE AGREEMENT WITH THUNDERSTORM DEVELOPMENT WITH FORECAST A LOW CONFIDENCE FORECAST. THE FIRST POSSIBLE DEVELOPMENT COULD BE ALONG THE COLD FRONT/DRY LINE ACROSS WESTERN NEBRASKA...SUPPORT FROM EARLIER RUNS OF THE HRRR. A SECOND LOCATION WOULD BE ACROSS FAR SW NEB...CLOSER TO A DEVELOPING SFC LOW IN NW KS...DUE TO TEMPS INTO THE 90S...SUPPORT FROM THE NAM...RAP AND LATEST HRRR. THEN THERE IS A LOW LEVEL JET WHICH IS EXPECTED TO DEVELOP THIS EVENING AND WILL BE ABLE TO SUSTAIN OR ENHANCE OR INITIATE THUNDERSTORMS ACROSS SW INTO CENTRAL NEBRASKA. BY MORNING THE THUNDERSTORM ACTIVITY WILL PUSH EAST AND DIMINISH...HOWEVER RESIDUAL LL MOISTURE SHOULD BE ENOUGH FOR STRATUS TO REDEVELOP...WHICH HAS BETTER MODEL AGREEMENT. TOMORROW THE WEAK COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE AREA WITH THUNDERSTORMS EXPECTED TO FIRE ALONG/NORTH OF THE FRONT. THIS SHOULD IMPACT AREAS ALONG AND NORTH OF INTERSTATE 80...ALTHOUGH THIS PLACEMENT MAY NEED TO BE READJUSTED IF A STRONG MCS DEVELOPS OVERNIGHT WITH A DECENT OUTFLOW BOUNDARY OR STRATUS LINGERS WELL INTO THE AFTERNOON. CURRENT THOUGHT IS CLOUDS SHOULD LIFT BY EARLY AFTERNOON WITH HIGHS ABLE TO WARM INTO THE UPPER 80S TO UPPER 90S...WARMEST ACROSS SW NEB. INITIATION IS EXPECTED AS A MID LEVEL...700 MB...TROUGH PUSHES ACROSS THE AREA. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 335 PM CDT THU JUN 20 2013 FOR FRIDAY NIGHT...QUASI-STATIONARY FRONT REMAINS LOCATED FROM NORTH CENTRAL INTO THE PANHANDLE OF NEBRASKA. ERLY UPSLOPE FLOW TO THE NORTH OF THE FRONT WILL ALLOW LOW LEVEL MOISTURE TO POOL TO THE NORTH OF THE FRONT...AND THE COMBINATION OF THE SYNOPTIC FLOW AND DRY AIR TO THE WEST WILL CONTINUE TO PROMOTE DAILY NOCTURNAL LLJ ACROSS THE PLAINS WHICH WILL SUSTAIN ANY TSRA DEVELOPMENT THAT OCCURS NEAR SFC BOUNDARIES BY LATE AFTERNOON. TWO MAIN AREAS OF CONCERN WOULD BOTH BE NEAR GREATEST DEW POINT GRADIENT...ONE IN UPSLOPE REGION OF NEBRASKA PANHANDLE AND A SECOND IN FAR SW NEB. UPPER PV ANOMALY SPLIT OFF FROM MAIN UPPER LOW MOVES INTO THE WESTERN PORTION OF THE STATE WHICH WILL SERVE TO ENHANCE CONVERGENCE ALONG THE BOUNDARIES. HOWEVER...DEEP LAYER SHEAR IS WEAK IN SW NEB AND FCST SOUNDINGS SHOW INVERTED-V TYPE SOUNDING SO WOULD EXPECT ANY DEVELOPMENT TO NOT ORGANIZE AS WELL. HOWEVER IN THE AREA OF THE NEB PANHANDLE ANY DEVELOPMENT WOULD BE IN A HIGHLY FAVORABLE ENVIRONMENT TO GROW UPSCALE...THOUGH SHOULD BECOME ELEVATED DURING THE EVENING HOURS. SHORT RANGE MODELS SEEM TO AGREE ON THIS GENERAL IDEA HOWEVER HAVE DIFFERENT EVOLUTIONS OF ULTIMATE CONVECTIVE DEVELOPMENT. HAVE SIDED WITH SOMETHING SIMILAR TO WHAT THE NAM/GFS SUGGEST THINKING THAT HIRES ARW IS UNDERDONE IN THE PANHANDLE AND NMM HAS TOO MUCH DEVELOPMENT IN SOUTHERN PORTION OF THE FCST AREA. THEREFORE BEST PRECIPITATION CHCS CARRIED ACROSS SANDHILLS AND NORTHERN NEB FRIDAY NIGHT. GIVEN THE DEGREE OF INSTABILITY ALOFT AND BETTER SHEAR ACROSS THE NORTH DO EXPECT A DESCENT SEVERE THREAT ACROSS THIS AREA. THIS SCENARIO BECOMES RE-ESTABLISHED FOR SATURDAY AS WELL...AS A SIGNIFICANT PORTION OF THE MAIN UPPER LOW PROGRESSING ACROSS THE NORTHERN PLAINS MOVES ACROSS THE AREA. MODELS SUGGEST THE POTENTIAL FOR EARLY CONVECTIVE DEVELOPMENT WHICH MAY ALTER LATE AFTERNOON SCENARIO BUT THIS WILL HAVE TO BE REFINED IN LATER FCSTS. STILL BELIEVE THAT SATURDAY APPEARS TO BE BEST CHC FOR WIDESPREAD TSRA DEVELOPMENT. AS FOR SVR POTENTIAL...BETTER SHEAR APPEARS TO BE IN PLACE ACROSS THE FCST AREA AND WOULD EXPECT SVR THREAT AGAIN...THOUGH MAY BE DEPENDENT ON CLOUD COVER REMAINING FROM FRIDAY NIGHT CONVECTION WHICH IS ALWAYS TOUGH TO DEFINE THIS TIME OF YEAR. WITH THE BOUNDARY SINKING SOUTH SOMEWHAT AND MOISTURE POOLING AHEAD AND NORTH OF FRONT WOULD EXPECT POTENTIAL FOR ONE OR TWO MESOSCALE COMPLEXES TO MOVE EAST OVERNIGHT. BY SUNDAY FRONTAL POSITION IS EXPECTED TO BE FROM EASTERN NEB SOUTHWESTWARD INTO NORTHEAST CO. THIS POSITION WILL BE DEPENDENT ON CONVECTIVE INFLUENCE FROM THE PREVIOUS NIGHT...SO PRECIP CHANCES WILL BE LOWER BUT MAY NEED TO BE ADJUSTED UPWARD IN LATER FCSTS. MONDAY THE UPPER LOW FINALLY MOVES INTO SOUTHERN CANADA ALLOWING HEIGHTS TO RISE IN THE PLAINS AHEAD OF NEXT UPPER LOW DEVELOPMENT IN THE PAC NW. THIS SHOULD LIMIT PRECIP CHCS MONDAY TO ISOLD AND MAINLY LATE AFTERNOON INTO THE EVENING AS A QUICK MOVING PV ANOMALY EJECTS NEWD IN QUICK SOUTHWEST FLOW ALOFT. HEIGHTS CONTINUE TO RISE FOR MID WEEK AND INTO THE LATTER PORTION OF THE FCST. WITH SUFFICIENT MID LEVEL WARMING WOULD EXPECT TSRA CHCS TO BE LOW AND A DRY FCST SEEMS THE WAY TO GO AT THIS POINT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 657 PM CDT THU JUN 20 2013 MOSTLY CLEAR SKIES OVER WESTERN NEBRASKA THIS EVENING. THUNDERSTORMS ARE POSSIBLE BUT EXPECT ISOLATED IN NATURE. STRONG GUSTY WINDS IN VICINITY OF STORMS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF LARGE HAIL. CONFIDENCE NOT HIGH WITH TRW AND HAVE LEFT OUT OF KVTN AND KLBF TAF. STRATUS IS EXPECTED TO REDEVELOP THROUGH THE EARLY MORNING. HAVE INCLUDED MVFR CEILINGS AT KVTN BUT VFR CEILINGS AT KLBF. STRATUS TO BURN OFF LATE MORNING OVER NORTHERN NEBRASKA. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MASEK SHORT TERM...MASEK LONG TERM...JWS AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 344 PM CDT THU JUN 20 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-212045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 344 PM CDT THU JUN 20 2013 /244 PM MDT THU JUN 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN CONCERN WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERE STORMS ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT ALONG AND NORTH OF INTERSTATE 80. SEVERE STORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT ALONG AND NORTH OF A LINE FROM ANTIOCH...TO BRADY. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AS WELL AS ON FRIDAY AND SATURDAY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 850 PM CDT THU JUN 20 2013 NEZ071-210230- FRONTIER NE- 850 PM CDT THU JUN 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER COUNTY UNTIL 930 PM CDT... AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF RED WILLOW RESERVOIR STATE RECREATION AREA...OR 23 MILES SOUTH OF CURTIS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CURTIS... STOCKVILLE... WILLOW VIEW CAMPGROUND... BLUEGILL HAVEN CAMPGROUND... QUICK... FREEDOM... DANCING LEAF EARTH LODGE... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 43. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TAYLOR
The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453263.